Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 87, NWS Wichita, KS

May 18, 2017Chautauqua County, Elk County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 18, 2017, 8:05 PM CDT for Chautauqua County, Elk County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2017, 8:05 PM CDT (01:05 UTC)
Expired
May 18, 2017, 8:39 PM CDT
In force
34 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chautauqua County, KS, Elk County, KS

The radar

The Wichita radar (KICT), 114 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:21 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2055 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

630 
WUUS53 KICT 190105
SVRICT
KSC019-049-190200-
/O.NEW.KICT.SV.W.0087.170519T0105Z-170519T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
805 PM CDT THU MAY 18 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Elk County in southeastern Kansas...
  Chautauqua County in southeastern Kansas...

* Until 900 PM CDT

* At 805 PM CDT, a severe thunderstorm was located 6 miles southeast
  of Cedar Vale, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Sedan, Cedar Vale, Moline, Longton, Peru, Chautauqua, Elk Falls,
  Elgin, Niotaze and Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for south central
and southeastern Kansas.

LAT...LON 3704 9653 3741 9638 3739 9596 3700 9597
      3700 9653
TIME...MOT...LOC 0105Z 213DEG 38KT 3703 9644 

HAIL...<.75IN
WIND...60MPH
 
$$

CARUSO
2 follow-up statements
053 
WWUS53 KICT 190128
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
828 PM CDT THU MAY 18 2017

KSC019-049-190200-
/O.CON.KICT.SV.W.0087.000000T0000Z-170519T0200Z/
Elk KS-Chautauqua KS-
828 PM CDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN ELK AND CHAUTAUQUA COUNTIES...

At 827 PM CDT, severe thunderstorms were located along a line
extending from near Moline to near Elgin, moving northeast at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Sedan, Moline, Longton, Peru, Chautauqua, Elk Falls, Niotaze and
Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 1100 PM CDT for southeastern
Kansas.

LAT...LON 3741 9638 3739 9596 3700 9597 3701 9639
TIME...MOT...LOC 0127Z 220DEG 35KT 3730 9628 3704 9627 

HAIL...<.75IN
WIND...60MPH
 
$$

KLEINSASSER
165 
WWUS53 KICT 190139
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
839 PM CDT THU MAY 18 2017

KSC019-049-190148-
/O.CAN.KICT.SV.W.0087.000000T0000Z-170519T0200Z/
Elk KS-Chautauqua KS-
839 PM CDT THU MAY 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELK AND
CHAUTAUQUA COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with these thunderstorms.

A tornado watch remains in effect until 1100 PM CDT for southeastern
Kansas.

LAT...LON 3741 9638 3739 9596 3700 9597 3701 9639
TIME...MOT...LOC 0137Z 213DEG 38KT 3739 9620 3713 9619 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:51 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 18, 6:51 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
651 PM CDT Thu May 18 2017

.UPDATE...
Issued at 527 PM CDT Thu May 18 2017

Highlight:
Russell & Lincoln Counties added to Tornado Watch #239.

With tornadic severe thunderstorms surging almost due north across
Barton & Ellsworth Counties it's a no-brainer to add Russell &
Lincoln Counties to Tornado Watch #239.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 106 PM CDT Thu May 18 2017

Forecast highlights focus around severe weather and heavy
rain/flooding potential this afternoon- evening, and again Friday
afternoon-evening.

All signs continue to point toward the potential for higher-end
severe weather this afternoon and evening, mainly south of I-70
and along/west of the Flint Hills, as a powerful shortwave
approaching from the southwest interacts with a strongly unstable
airmass. A dryline is sharpening west/southwest of the forecast
area, with a warm front sharpening central into eastern KS. All
facets of severe weather appear possible, including very
large/giant hail, damaging straight-line winds locally heavy
rain/flooding and a few strong/violent tornadoes. However, as this
morning's update forecaster alluded too, there are some caveats
that may throw a "fly in the ointment" regarding higher-end severe
potential. Strong lift as evident on water vapor imagery is
already overspreading western Oklahoma. Consequently, given the
very moist/unstable and weakly capped airmass, thinking
thunderstorms could initiate much earlier than expected, possibly
as early as 2-3pm. This scenario is strongly supported by most of
the short-range hi-res models. If this occurs, thunderstorms will
be firing well before the strongest low-level shear can become
established, which would likely lessen the tornado threat. In
addition, given the strong meridional flow and strong forcing,
storm mergers and mixed mode storm type is likely, also lessening
the higher-end severe weather risk. However, given these caveats,
do not want to minimize the risk across the Plains this afternoon-
evening. Severe weather is going to occur, but there remains some
questions on magnitude and extent of the higher-end severe
potential. One or more thunderstorm complexes should eventually
materialize this evening/overnight, spreading into eastern KS with
a threat for large hail and damaging winds, although higher-end
risk should remain generally along/west of the Flint Hills.

Attention then turns to Friday's severe weather potential, as
another powerful shortwave approaches from the southwest and
overspreads a continued moist/unstable airmass. Tonight's
convection will likely generate a fairly massive cold pool across
the eastern half of KS, effectively stabilizing the airmass.
However, the strong shortwave approaching from the southwest
should allow the airmass to recover due to strengthening
south/southeast flow to allow for scattered to numerous strong-
severe storms by early to mid- afternoon. Given questions
regarding magnitude of tonight's cold pool, there remains some
uncertainty regarding the exact placement and magnitude of
Friday's severe weather. However, given strong instability and
even stronger deep layer shear than today, could be looking at
higher-end severe weather once again. Activity should then
consolidate into one or more big complexes and spread into eastern
Kansas during the overnight.

Another aspect the next few days is the potential for very heavy
rainfall and associated flooding, including big rises on area
rivers/streams. Taking into account the expected rainfall, River
Forecast Center ensembles indicate many rivers/streams exceeding
minor-moderate flood stage, with some rivers/streams possibly
exceeding major flood stage across south-central and southeast
Kansas. Consequently, will issue a flash flood watch through
Friday night.

.LONG TERM...(Saturday through Thursday)
Issued at 106 PM CDT Thu May 18 2017

Weather quiets down and cools off for the weekend through next
week, with little to no severe weather chances on the horizon.
Could be looking at off-and-on shower/thunderstorm chances Sunday
night through Tuesday, but widespread severe weather or heavy rain
appears unlikely.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 652 PM CDT Thu May 18 2017

Numerous (+)TSRA will continue across all of Central & South-
Central KS the rest of the night with TSRA spreading NE across
Southeast KS ~03Z. Severe thunderstorms are sure to continue in
many areas with variable winds sustained ~35kts with 40-45kt
gusts. "Low-end" MVFR cigs are no doubt likely in areas where
(+)TSRA are located. MVFR cigs are likely in all areas later
tonight as a surface cyclone continues to drift east over West
TX. The sfc cyclone's slow eastward movement would keep southeast
winds ~15kts prevailing across Southeast KS throughout the night
while Northeast winds sustained from 17-22kts prevail across
Central KS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    62  76  52  67 /  80  80  70  10
Hutchinson      59  72  49  65 /  90  70  70  10
Newton          60  73  50  64 /  90  80  70  10
ElDorado        62  75  53  66 /  80  80  80  20
Winfield-KWLD   63  77  54  68 /  80  80  80  10
Russell         56  64  44  62 /  90  60  60  20
Great Bend      56  66  45  63 / 100  60  60  10
Salina          59  69  49  64 / 100  70  80  20
McPherson       59  70  49  64 /  90  70  70  10
Coffeyville     65  79  61  71 /  70  60  80  40
Chanute         64  78  60  70 /  80  60  80  30
Iola            63  77  59  69 /  80  60  80  30
Parsons-KPPF    65  79  60  70 /  80  60  80  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

UPDATE...EPS
SHORT TERM...ADK
LONG TERM...ADK
AVIATION...EPS
Hazardous weather outlook, May 18, 2:01 PM CDT, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
201 PM CDT Thu May 18 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-191915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
201 PM CDT Thu May 18 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms with very large hail and damaging winds are
expected. A few potentially strong to violent tornadoes are also
possible. The highest threat is mainly south of I-70 and west of
the Flint Hills between 3 PM and 10 PM. Storms will consolidate
into one or more complexes overnight, with a continued damaging
wind threat over eastern Kansas. Heavy rain and localized flash
flooding is also possible through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe thunderstorms are possible once again Friday
afternoon and evening, mainly over the eastern half of Kansas.
While some uncertainty exists, higher-end severe weather is
possible once again, with very large hail, damaging winds, heavy
rain, pockets of flash flooding and a few tornadoes. One or more
thunderstorm complexes will then materialize across eastern Kansas
during the evening and overnight hours, with a continued damaging
wind, heavy rain and flash flooding threat.

Due to the expected heavy rain through Friday night, several rivers
and streams are expected to reach or exceed flood stage late Friday
through the weekend, and possibly into next week, especially over
the eastern half of Kansas. Moderate to major river flooding is
possible. Stay tuned for any river flood warning statements.

Thunderstorms are possible from Sunday Night through Tuesday, but
widespread severe weather or heavy rain appears unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening across
much of the region, and again Friday afternoon and evening over
mainly the eastern half of Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 18, 6:49 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
649 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND DMG     NEWTON                  38.04N 97.34W
05/18/2017                   HARVEY             KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS DAMAGE TO SMALL SHEDS ON THE
            SOUTH SIDE OF THE CITY AND BRANCHES OF 1.5 TO 2 FEET IN
            DIAMETER HAVE FALLEN DOWN. MULTIPLE POWER LINES ARE DOWN
            AS WELL. TIME IS BASED ON REPORT FROM MEASURED REPORT AT
            AIRPORT.

&&

VJP
Local storm report, May 18, 6:50 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND GST     MULVANE                 37.48N 97.24W
05/18/2017  M60.00 MPH       SEDGWICK           KS   EMERGENCY MNGR

            SOUTHEAST SIDE OF TOWN AT WEBB AND 119TH.

&&

BDK
Local storm report, May 18, 6:52 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
652 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND GST     ROSE HILL               37.57N 97.13W
05/18/2017  E60.00 MPH       BUTLER             KS   EMERGENCY MNGR

            50 TO 60 MPH.

&&

BDK
Special weather statement, May 18, 6:55 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
655 PM CDT THU MAY 18 2017

KSZ069-190030-
Butler KS-
655 PM CDT THU MAY 18 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern and Central Butler County in south central Kansas...

* Until 730 PM CDT

* At 653 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near Rose
  Hill to near Douglass...and moving north at 50 mph.

wind gusts up to 55 mph will be possible with these storms.

* Locations impacted include...
  El Dorado, Andover, Augusta, Rose Hill, Douglass, Towanda, Benton,
  Whitewater, Leon, Santa Fe Lake, El Dorado State Park, Augusta
  Municipal Airport, El Dorado Airport and El Dorado Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

A tornado watch remains in effect until 1100 PM CDT for south central
Kansas.

LAT...LON 3782 9716 3796 9715 3784 9663 3747 9681
      3748 9715
TIME...MOT...LOC 2354Z 198DEG 44KT 3763 9713 3747 9695

KLEINSASSER
Special weather statement, May 18, 7:12 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Wichita KS
712 PM CDT THU MAY 18 2017

KSZ052-068-069-083-190045-
Butler KS-Harvey KS-Marion KS-Sedgwick KS-
712 PM CDT THU MAY 18 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Butler County in south central Kansas...
  Eastern Harvey County in south central Kansas...
  Southern Marion County in central Kansas...
  Northeastern Sedgwick County in south central Kansas...

* Until 745 PM CDT

* At 710 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from North
  Newton...to near Whitewater...to near Augusta...to 8 miles south
  of Leon...and moving north at 60 mph.

wind gusts up to 55 mph will be possible with these storms.

* Locations impacted include...
  Newton, El Dorado, Andover, Augusta, Rose Hill, Hesston, Hillsboro,
  North Newton, Douglass, Towanda, Peabody, Benton, Whitewater, Leon,
  Florence, Goessel, Potwin, Walton, Elbing and Burns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

A tornado watch remains in effect until 1100 PM CDT for south
central, central, southeastern and east central Kansas.

LAT...LON 3780 9715 3792 9740 3817 9739 3817 9737
      3846 9737 3826 9685 3809 9684 3808 9652
      3748 9653 3748 9715
TIME...MOT...LOC 0012Z 196DEG 50KT 3808 9735 3793 9711 3773 9691 3756
9683

KLEINSASSER
Special weather statement, May 18, 7:17 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
717 PM CDT THU MAY 18 2017

KSZ093-190045-
Cowley KS-
717 PM CDT THU MAY 18 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Cowley County in south central Kansas...

* Until 745 PM CDT

* At 714 PM CDT...National Weather Service meteorologists were
  tracking numerous strong thunderstorms across Cowley county,
  moving north at 50 mph.

wind gusts up to 55 mph will be possible with any of these storms.

* Locations impacted include...
  Arkansas City, Winfield, Udall, Burden, Dexter, Atlanta, Geuda
  Springs, Rock, Cambridge, Maple City, Winfield City Lake and
  Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 1100 PM CDT for south central
and southeastern Kansas.

LAT...LON 3748 9715 3748 9652 3700 9653 3700 9715
TIME...MOT...LOC 0016Z 196DEG 42KT 3747 9693 3701 9680

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:04 PM CDTAreal Flood WarningICTEllsworth, Saline12 hr
May 18, 7:12 PM CDTSpecial Weather StatementICTButler33 min
May 18, 7:17 PM CDTSpecial Weather StatementICTCowley28 min
May 18, 7:40 PM CDTSevere Thunderstorm WarningICTButler, Chase, Cowley, Elk, Greenwood65 min
May 18, 8:30 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson39 min
May 18, 8:31 PM CDTRiver Flood WarningICTSaline45 hr
May 18, 8:37 PM CDTRiver Flood WarningICTSaline69 hr
May 18, 8:56 PM CDTSpecial Weather StatementICTSumner64 min
May 18, 9:48 PM CDTAreal Flood WarningICTBarton12 hr
May 19, 9:32 AM CDTAreal Flood WarningICTBarton9 hr
May 19, 9:33 AM CDTSpecial Weather StatementICTChase27 min
May 19, 10:28 AM CDTSpecial Weather StatementICTHarper, Sumner47 min
May 19, 10:38 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Harper, Sedgwick, Sumner34 min
May 19, 11:15 AM CDTSpecial Weather StatementICTButler, Sedgwick45 min
May 19, 11:50 AM CDTSpecial Weather StatementICTHarvey, McPherson, Marion40 min
May 19, 12:01 PM CDTSpecial Weather StatementICTButler44 min
May 19, 4:15 PM CDTTornado Warning Tornado observedICTKingman, Reno60 min
May 19, 4:22 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Reno, Rice53 min
May 19, 5:04 PM CDTTornado WarningICTKingman40 min
May 19, 5:07 PM CDTTornado WarningICTKingman, Reno42 min
May 19, 5:27 PM CDTTornado WarningICTKingman, Reno48 min
May 19, 5:43 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno49 min
May 19, 5:55 PM CDTTornado WarningICTHarvey, Sedgwick36 min
May 19, 6:33 PM CDTSpecial Weather StatementICTMarion57 min
May 19, 6:44 PM CDTAreal Flood WarningICTBarton18 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.